Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 95, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 9, 2013, 3:31 PM MDT for Garfield County, Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2013, 3:31 PM MDT (21:31 UTC)
- Expired
- Sep 9, 2013, 9:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 181 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
871
WGUS55 KSLC 092131
FFWSLC
UTC017-025-100330-
/O.NEW.KSLC.FF.W.0095.130909T2131Z-130910T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON SEP 9 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN GARFIELD COUNTY IN UTAH
NORTHEASTERN KANE COUNTY IN UTAH
* UNTIL 930 PM MDT
* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN OVER THE SOUTHERN HALF OF CAPITOL REEF NATIONAL PARK
SOUTH TO BULLFROG.
* FLASH FLOODING IS EXPECTED ACROSS THE SOUTHERN HALF OF CAPITOL
REEF NATIONAL PARK...ALONG THE NOTOM ROAD AND BULLFROG
CREEK...TERMINATING AT LAKE POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3746 11075 3743 11069 3740 11076 3737 11073
3735 11074 3793 11118 3800 11107 3801 11084
3753 11066 3748 11066
$$
KRUSE2 follow-up statements
196
WGUS75 KSLC 100021
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
621 PM MDT MON SEP 9 2013
UTC017-025-100330-
/O.CON.KSLC.FF.W.0095.000000T0000Z-130910T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
621 PM MDT MON SEP 9 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
EASTERN GARFIELD AND NORTHEASTERN KANE COUNTIES...
AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORM ACTIVITY OVER AN AREA NORTH OF BULLFROG BASIN
TO THE BURR TRAIL IN CAPITOL REEF NATIONAL PARK.
THUNDERSTORMS CONTINUE TO MOVE THROUGH THE LOWER THIRD OF CAPITOL
REEF NATIONAL PARK. THIS AREA INCLUDES THE NOTOM ROAD AND BULLFROG
CREEK. IT IS INFERRED THAT FLASH FLOODING IS ACTIVE AND WILL
CONTINUE THROUGH THE NIGHTTIME HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TICABOO
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3746 11075 3743 11069 3740 11076 3737 11073
3735 11074 3793 11118 3800 11107 3801 11084
3753 11066 3748 11066
$$
MCINERNEY330
WGUS75 KSLC 100327
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 PM MDT MON SEP 9 2013
UTC017-025-100337-
/O.EXP.KSLC.FF.W.0095.000000T0000Z-130910T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-GARFIELD UT-
927 PM MDT MON SEP 9 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR EASTERN
GARFIELD AND NORTHEASTERN KANE COUNTIES...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER
AND STREAM LEVELS HAVE DECREASED. THEREFORE...THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3746 11075 3743 11069 3740 11076 3737 11073
3735 11074 3793 11118 3800 11107 3801 11084
3753 11066 3748 11066
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:30 AM MDT, 6 hours 1 minute earlier.
Area forecast discussion, Sep 9, 9:30 AM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 930 AM MDT MON SEP 9 2013 .SYNOPSIS...A VERY MOIST AIRMASS REMAINS OVER MUCH OF SOUTHERN AND EASTERN UTAH WHILE DRIER AIR COVERS THE WASATCH FRONT AND NORTHWEST UTAH. THE MOISTURE WILL BEGIN TO SPREAD NORTH AND WEST TUESDAY. && .DISCUSSION...AN UPPER LEVEL CIRCULATION ALONG THE CA/AZ BORDER THIS MORNING WITH A DEFORMATION ZONE EXTENDING NORTHEAST TOWARDS TROUGH IN MT. VERY MOIST AIRMASS IN PLACE ACROSS SOUTHERN AND EASTERN UTAH WITH CONSIDERABLY DRIER AIR OVER THE NORTHWEST...INCLUDING THE WASATCH FRONT. LATEST 12Z NAM AND HRRR RUNS SHOW PRECIP DEVELOPING SOUTH AND EAST OF A LINE FROM ABOUT PRICE TO ST. GEORGE AND INCLUDING THE UINTA MOUNTAINS. WIDESPREAD STRATIFORM RAINFALL LIKELY THIS AFTERNOON WITH SOME EMBEDDED THUNDERSTORMS. YESTERDAY WE SAW SOME SIGNIFICANT FLASH FLOODING ON THE PARIA RIVER AND WAHWEAP CREEK IN AREAS WHERE RADAR INDICATED ONLY ABOUT .5 TO 1.0 INCHES OF RAIN. BELIEVE RADAR MAY BE OVERSHOOTING THIS RELATIVELY LOW TOPPED PRECIP AND ALSO EXPECT SOME WARM RAIN PROCESS TAKING PLACE BELOW RADAR BEAM. THE SAME SITUATION IS LIKELY TODAY AND THROUGH MUCH OF THE WEEK...SO MAY BE PULLING THE TRIGGER ON FLASH FLOOD WARNINGS WITH A BIT LESS RADAR ESTIMATED RAINFALL THAN IS USUALLY THE CASE IN THE SUMMER WHEN FLOODS ARE MORE TYPICALLY FROM DEEPER CONVECTION. MODELS ALL HAVE VARIOUS PARTS OF THE UPPER CIRCULATION ROTATING NORTHWARD INTO UTAH THE NEXT FEW DAYS. THE MID LEVEL FLOW BECOMES SOUTHERLY TO EASTERLY OVER ALL OF UTAH AND PRECIP SPREADS NORTH LATE TUESDAY THROUGH AT LEAST WEDNESDAY. LOOKS LIKE A PROLONGED PERIOD OF RAIN ACROSS SOUTHERN UTAH. NORMALLY DRY WASHES AND SLOT CANYONS WILL BE RUNNING MUCH OF THE WEEK. NORTHERN BURN SCARS LIKELY DRY TODAY AND PROBABLY MOST OF TUESDAY BUT THREAT FOR MORE RAIN RETURNS TUESDAY EVENING AND CONTINUES FOR A FEW DAYS. NO CHANGES TO CURRENT FORECASTS AT THIS TIME. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED SWITCH TO THE NORTHWEST BETWEEN 17Z AND 19Z TODAY. OTHERWISE...WEATHER IMPACTS SHOULD REMAIN MINIMAL TODAY...WITH SHOWERS AND THUNDERSTORMS REMAINING WELL SOUTH OF THE TERMINAL THROUGH THIS AFTERNOON. THAT SAID...THERE IS A 10 PERCENT CHANCE THAT SHOWERS OVER UTAH COUNTY COULD CAUSE WINDS TO SWITCH BACK TO THE SOUTH BETWEEN 21Z AND 01Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518. WY...NONE. && PUBLIC...DUNN FIRE WEATHER/AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 9, 6:52 AM MDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 652 AM MDT MON SEP 9 2013 UTZ001>016-019>021-517-518-WYZ021-101200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 652 AM MDT MON SEP 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS ABOUT THE SOUTHEASTERN HALF OF THE OUTLOOK AREA TODAY WITH DRIER CONDITIONS ACROSS THE NORTHWEST. HEAVY RAIN IS LIKELY WITH SOME OF THE SHOWERS OVER THE SOUTHEAST. THE GREATEST THREAT OF HEAVY RAIN WILL BE OVER THE SOUTHEASTERN THIRD OF THE AREA WHERE FLASH FLOODING IS POSSIBLE WITH SOME OF THESE STORMS. SHOWERS WILL CONTINUE ACROSS THE SOUTHEAST TONIGHT AND THE FLASH FLOOD THREAT WILL CONTINUE THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL BEGIN TO SPREAD BACK INTO THE NORTHERN OUTLOOK AREA TUESDAY AFTERNOON WHILE THEY CONTINUE OVER THE SOUTH. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OUTLOOK AREA AGAIN BY WEDNESDAY AND WILL CONTINUE EACH DAY THROUGH THE END OF THE WEEK. THERE WILL CONTINUE TO BE A THREAT OF HEAVY RAIN WITH SOME OF THE STORMS ALONG WITH THE THREAT OF ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 4:27 AM MDT | Flash Flood Watch | SLC | 4 days | |
| Sep 9, 1:07 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 6 hr |
| Sep 9, 1:55 PM MDT | Flash Flood Warning | SLC | Washington | 4 hr |
| Sep 9, 2:58 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.